Download Full Text (718 KB)
Resident PGY 2
Henry Ford Hospital
Introduction: Advances in cancer therapy have improved patient survival statistics; however, treatment related adverse events can lead to significant morbidity and may be life threatening. Sipuleucel-T is the first FDA approved therapeutic cancer vaccine based on improved overall survival in patients with metastatic castration resistant prostate cancer. We describe a case of acute ST segment elevation myocardial infarction (STEMI) in a patient during the first sipuleucel-T infusion. Our aim is to increase physician awareness of this potential complication in order to avoid catastrophic outcome.
Case presentation: A 59 year old gentleman with metastatic castration resistant prostate cancer, hypertension, diabetes and no prior cardiac disease (normal pharmacologic stress test and CT coronography within the last year) was undergoing his first sipuleucel-T infusion when he developed sudden chills. No signs or symptoms of anaphylaxis were reported. Patient’s presentation was attributed to infusion reaction. Diphenhydramine 50 mg was given with resolution of the symptoms. Within 20 minutes he developed substernal chest tightness with left arm radiation, along with dyspnea and diaphoresis. Vital signs were notable for BP 90/40, HR 94, and oxygen saturation 96% on room air. Physical exam revealed a diaphoretic male, with normal cardiac, chest, abdominal and extremity examination. EKG showed ST elevation in III, AVF with reciprocal depressions in anterolateral leads. Emergent left heart catheterization (LHC) revealed the culprit lesion at mid RCA (99% obstruction) and a Synergy drug-eluting stent (DES) was placed. In the recovery room, the patient had recurrent chest pain. Repeat emergent LHC revealed acute in-stent thrombus and likely plaque protrusion in the proximal end of previously placed stent with distal embolization. The lesion was ballooned requiring additional DES placement proximally overlying the initial stent and ultimate intraaortic balloon pump for coronary perfusion. He was discharged home in satisfactory condition with appropriate goal directed therapy.
Discussion: Sipuleucel-T is an active cellular immunotherapy consisting of autologous peripheral-blood mononuclear cells that have been activated ex vivo with a recombinant fusion protein (PA2024). It has shown to improve survival in a phase III trial. Despite its approval over a decade ago, there remains a paucity of literature describing safety data in the post-marketing period. Summary of US reports submitted to FAERS (surveillance system designed to report AEs associated with drugs) revealed 38 cases of myocardial infarctions, all of which occurred after 2nd or 3rd doses. Most patients had cardiac risk factors. To our knowledge, this is the first case report describing STEMI in a patient during the first sipuleucel-T infusion. Increased awareness of this potential adverse event is important for involved physicians to avoid significant morbidity and mortality of affected patients.
Al-Saheli, Zaid; Balanchivadze, Nino; Hammoudeh, Rawan; Ibrahim, Hanan; and Hwang, Clara, "Acute MI After First Sipuleucel-T Infusion for Prostate Cancer" (2020). Case Reports. 116.